Chemotherapy and Your Nails

Nail Changes are a common side effect of chemotherapy. You may notice:

1. Your fingernails and toes may look bruised, indented, thin or brittle. They may even lift from your nail bed.

2. Your hands and feet may become dry, itchy and chapped.

3. Nail changes can increase your risk of infection which may compromise your immune system.

The good news is there are ways to manage the symptoms of chemo nails.

1. Keep nails trimmed and clean.

2. Use nail hardener to keep nails strong and prevent dry, brittle nails.

3. Use a glass file when filing nails as it is gentler in nails.

4. Never bite or tear nails as it could cause infection.

5. Wear gloves for cleaning and gardening, as well as in cold weather.

6. Use solar oil on cuticles to keep the moist and prevent infection

7. Keep hands and feet moist with coconut oil.

Common drugs that can cause nail changes include but are not limited to Adriamycin, daunorubicin, doxil, Isempra, mitoxantrone, taxotere, and tamoxifen

For more information on treating chemo nails, contact Suzy Johnson at Katie's Spa at 810.664.2727.